It is generally agreed that digitalis finds its greatest use and value in its slowing of the ventricular rate during established auricular fibrillation. That digitalis may, however, initiate and be responsible for the development of this arrhythmia in children with heart disease has been questioned on the ground that other factors responsible for the onset of this irregularity could not be ruled out.1
Since the rational use of digitalis depends in a great measure on a recognition and appreciation of its toxic manifestations, I have considered it worth while to call particular attention to the fact that digitalis in adequate doses can produce both the transient and the permanent forms of auricular fibrillation in children with heart disease. Moreover, the development of this arrhythmia is an early toxic manifestation during the course of digitalis therapy, and in some instances may result fatally. The close relationship of administration of digitalis
SCHWARTZ SP. DIGITALIS STUDIES ON CHILDREN WITH HEART DISEASE: III. AURICULAR FIBRILLATION IN CHILDREN WITH AN EARLY TOXIC DIGITALIS MANIFESTATION. Am J Dis Child. 1930;39(3):549–559. doi:10.1001/archpedi.1930.01930150081010
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: